[Severe heart arrhythmia secondary to magnesium depletion. Torsade de pointes]

Rev Esp Anestesiol Reanim. Jan-Feb 1990;37(1):28-31.
[Article in Spanish]

Abstract

We report a case of torsade de pointe ventricular tachycardia in a patient with chronic magnesium depletion. The etiological aspects implicated this unusual cardiac arrhythmia are: the congenital long QT syndrome; bradycardia, either sinusal or due to atrioventricular block; ionic depletions: hypokalemia, hypocalcemia and hypomagnesemia; treatment with antiarrhythmic class AI drugs (quinidine-like agents), tricyclic antidepressants, phenothiazines and erythromycin; organophosphate poisoning. After ruling out other factors, we concluded that it was caused by hypomagnesemia on the basis of laboratory findings and the good response to replacement therapy. We then discuss the several types of therapy proposed for this arrhythmia; finally, we emphasize the major role of magnesium in myocardial repolarization.

Publication types

  • Case Reports
  • English Abstract

MeSH terms

  • Electrocardiography
  • Humans
  • Magnesium Deficiency / complications*
  • Male
  • Middle Aged
  • Postoperative Complications / etiology*
  • Postoperative Complications / physiopathology
  • Tachycardia / etiology*
  • Tachycardia / physiopathology